Alert archive / California / Wind Advisories in 2024

Wind Advisory 3, NWS Eureka, CA

January 21, 2024Del Norte County, Humboldt County, California

NWS Eureka, CA issued this wind advisory at Jan 21, 2024, 3:24 AM PST for Del Norte County, Humboldt County, California. It took effect at Jan 21, 2024, 12:00 PM PST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 21, 2024, 3:24 AM PST (11:24 UTC)
In effect from
Jan 21, 2024, 12:00 PM PST
Expired
Jan 21, 2024, 10:45 PM PST
In force
11 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 11:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 11.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2024-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2024-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

606 
WWUS76 KEKA 211124
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
324 AM PST Sun Jan 21 2024

CAZ102-104>106-212000-
/O.NEW.KEKA.WI.Y.0003.240121T2000Z-240122T0500Z/
Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
324 AM PST Sun Jan 21 2024

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM PST THIS
EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Del Norte Interior, Southwestern Humboldt, Northern 
  Humboldt Interior and Southern Humboldt Interior Counties.

* WHEN...From noon today to 9 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
675 
WWUS76 KEKA 211944
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1144 AM PST Sun Jan 21 2024

CAZ102-104>106-220345-
/O.CON.KEKA.WI.Y.0003.240121T2000Z-240122T0500Z/
Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
1144 AM PST Sun Jan 21 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Del Norte Interior, Southwestern Humboldt, Northern 
  Humboldt Interior and Southern Humboldt Interior Counties.

* WHEN...From noon today to 9 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
976 
WWUS76 KEKA 220346
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
746 PM PST Sun Jan 21 2024

CAZ102-104>106-220500-
/O.CON.KEKA.WI.Y.0003.000000T0000Z-240122T0500Z/
Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
746 PM PST Sun Jan 21 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Del Norte Interior, Southwestern Humboldt, Northern 
  Humboldt Interior and Southern Humboldt Interior Counties.

* WHEN...From noon today to 9 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
883 
WWUS76 KEKA 220448
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
848 PM PST Sun Jan 21 2024

CAZ102-104>106-220900-
/O.EXT.KEKA.WI.Y.0003.000000T0000Z-240122T0900Z/
Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
848 PM PST Sun Jan 21 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 1 AM PST MONDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Del Norte Interior, Southwestern Humboldt, Northern 
  Humboldt Interior and Southern Humboldt Interior Counties.

* WHEN...Until 1 AM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
305 
WWUS76 KEKA 220645
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1045 PM PST Sun Jan 21 2024

CAZ102-104>106-220745-
/O.CAN.KEKA.WI.Y.0003.000000T0000Z-240122T0900Z/
Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
1045 PM PST Sun Jan 21 2024

...WIND ADVISORY IS CANCELLED...



$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this wind advisory went out at Jan 20, 4:35 PM PST, 10 hours 49 minutes earlier.

Area forecast discussion, Jan 20, 4:35 PM PST, 10 hours 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
435 PM PST Sat Jan 20 2024

.SYNOPSIS...Moderate to periods of heavy rain is expected through
this evening, mostly across north of the region. Gusty winds will
persist along the coast. Rain will become more showery tonight
through mid-late Sunday afternoon, before another strong shortwave
bring increasing precipitation with heavy period of rainfall and
strong gusty winds into Monday morning.

&&

.DISCUSSION...A 991 mb closed low continue moving northward along
the Oregon Coast this afternoon. This feature brought areas of
heavy rainfall across the region since early this morning, with
the heaviest rain focused over Humboldt County. Max hourly rain
rates from 0.5 to 0.9 inches was observed across northern
Humboldt and the King Range. Urban and stream flood was reported,
as well as rock and landslides. A Flood Advisory remains in effect
through this evening for Humboldt County. As of 2PM PST, 24 hrs
rainfalls amounts ranged from 1 to 2.3 inches over much of
Humboldt, Mendocino, Lake, Del Norte and western Trinity
counties...with up to 4.5 inches over the King Range. Areas
farther east amounts ranged from half to an inch. In addition, a
40-60 kt jet streak around 925-850 mb brought strong southerly
winds along the north coast. Gusts from 45 to around 60 MPH was
observed over the coastal headlands and exposed ridges in Humboldt
and Del Norte counties.

For the rest of the day and tonight...Winds will diminish this
evening, but will remain breezy along the coast..with gusty winds
persisting over Del Norte County. The mid to upper level low will
continue to move along the OR Coast toward WA. During this
transition, south to southwest flow aloft continues to bring
subtropical moisture flux across Northwest California this
afternoon and evening. Steadier precipitation will become showery
this evening. PWAT values will remain around 0.8 to 1.0 inch along
the coast through Sunday. Light showery activity will remain
across the area through mid- late afternoon. Another strong
shortwave trough move into the region, with a nearly stationary
150 kt northwesterly jet at 250 mb positioned just offshore of the
California Coast. Another round of strong gusty winds up to 45 MPH
is expected over the coastal headland and exposed ridges Sunday
evening and night with a 40-50 coastal jet streak at 925-850mb.
Moderate to heavy rainfall late Sunday night into Monday morning.
Additional 0.5 to 2 inches are expected across much of the
region, with the heavies focused over the SW windward facing
terrain. This will continue to bring hydrology impacts.(See
hydrology below).

A brief lull of active weather is expected on Tuesday as a high
pressure builds across the area. Ensembles continue suggesting a
high amplitude upper trough swinging another shortwaves into the
PNW Wednesday, forcing for a strong surface low pressure system.
The first shortwave is expected to evolve into a closed low off NW
California on Wednesday and swing toward British Columbia. A
disorganized system of low level jet streaks is predicted to
develop upstream of the trough, enhancing a strong SSE flow regime
over the northern CA coast.

&&

.AVIATION...Rain will diminish into the afternoon and become more
showery over the region into this evening. MVFR conditions for both
ceilings and visibility can be expected along the coast into tonight.
Decreased visibility is anticipated as heavier showers move over the
coastal terminals. Gusty south to southeasterly winds will continue
to be a threat for all terminals into this evening, although, winds
and the stronger gusts will continually diminish. LLWS will also be
a continual threat mostly over coastal terminals as the coastal jet,
associated with the low pressure system, continues at a height
between 1000 and 2000 feet with speeds around 45 to 50 knots. With
excess moisture in interior valleys, such as the Russian River
Valley, ceilings and visibility are forecast to fall to IFR as misty
to foggy conditions develop overnight. This is expected to persist
into tomorrow morning. /JLW

&&

.MARINE...A front moving across the waters brought near gale to gale
force winds and steep seas today. These are diminishing as the front
moves onshore. However at the same time a southwesterly wave is
building into the waters. This is currently around 10 feet at 13
seconds. This is expected to increase slightly tonight. Tonight the
winds are expected to generally persist around 20 to 25 kt. Shortly
after midnight another frontal boundary is expected to move through
bringing another burst of wind with a few gale force gusts in the
northern waters. At this point they don't look to last long enough
or have enough coverage to warrant a gale warning.

Sunday morning winds and short period waves are expected diminish
again. The 12 second southwest wave is also expected to diminish to
around 5 to 6 feet by Sunday evening. Sunday afternoon the HIRES
models are showing a period of stronger southerly winds again with
another boundary. These have increased over previous forecasts as
they have come into range of the HIRES models. So have added a gale
watch for the northern outer waters for 8 hours Sunday afternoon and
evening. The new models are continuing to trend higher so this may
need to be expanded to all the waters. The 18Z 4KM NAM is showing
widespread sustained winds of 35 to 40 kt for a short period of
time.

Monday and for much of Tuesday winds diminish and become westerly.
This will be shortlived however, with another round of strong to
gale force winds possible Tuesday night and Wednesday morning. There
are still a lot of discrepancies in the strength of this system
portrayed in the models so the official forecast remains lower, but
this may change. Winds are expected to diminish Wednesday and
Thursday with another potential system on Friday.

In addition on Tuesday another long period wave is expected to build
into the waters. Initially it looks to be around 4 feet at 18
seconds in the morning and is expected to quickly build to 10 feet
at 15 seconds by the evening. Wednesday another long period wave is
expected. MKK

&&

.HYDROLOGY...Moderate to locally heavy rainfall will continue to
lead in urban and small stream flooding as well as rock and
landslides, mainly across Humboldt and Del Norte counties through
this evening. A Flood Advisory remain in effect through this
evening for Humboldt County. While a Flood Watch remain in effect
for Del Norte and southern Trinity counties. Mainstem have been
responsive with the steadier precipitation across the region,
however are expected to remain well below flood stage. The next
strong shortwave will move across the area on Sunday night through
MOnday. Moderate to heavy periods of rainfall is expected mainly
late Sunday night into Monday monring. Additional 0.5 to 2 inches
is forecast across much of the region. Max hourly rain rates
around 0.3 to 0.5 inch possible. This will continue to bring a
risk of urban and small stream flooding. With the heaviest rain
falling on already saturated soils, there is as well an increased
risk of rock and mudslides. Mainstem rivers will increase once
again on Monday. The Russian River at Hopland is expected to
barely exceed flood stage (15 feet) late Monday morning. Scotts
Creek near Lakeport, the Navarro River, and the Garcia River near
Pt. Arena all remain points of concern, though less so with the
recent forecast precipitation.

&&

.BEACH HAZARDS...A coastal flood advisory has been issued for
Humboldt Bay for Sunday morning at high tide. Water levels were
about 1.4 feet over astronomical tides at the North Spit and water
levels reached 8.9 feet this morning. Continued southerly winds
and a slightly higher tide Sunday is expected to bring similar
flooding. So have issued another coastal flood advisory. At
Crescent City water levels were only around 0.8 feet over the
astronomical tides so this didn't reach the flood level of 8.9
feet. Similar surge is expected Sunday. It could reach flood
levels, but currently is not expected. At Arena Cove there was
also around 0.8 feet of surge over astronomical tides, this could
allow some waves to break onto exposed roads. This will need to be
watched as it gets closer. MKK.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Flood Watch until 10 PM PST this evening for CAZ101>106-108.

     Wind Advisory until 4 PM PST this afternoon for CAZ101-102.

     Coastal Flood Advisory from 6 AM to 9 AM PST Sunday for
     CAZ103.

     Flood Watch from Sunday evening through Monday morning for
     CAZ109>115.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Coastal Flood Advisory from 6 AM to 9 AM PST Sunday for
     PZZ415.

     Gale Warning until 3 PM PST this afternoon for PZZ450-470.

     Small Craft Advisory until 9 AM PST Monday for PZZ450.

     Small Craft Advisory until 9 AM PST Monday for PZZ455-475.

     Small Craft Advisory until 3 PM PST Sunday for PZZ470.

     Gale Watch from Sunday afternoon through Sunday evening for
     PZZ470.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

In the hours before

Local storm report, Jan 21, 2:54 AM PST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
254 AM PST Sun Jan 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 AM     Non-Tstm Wnd Dmg Redway                  40.12N 123.81W
01/21/2024                   Humboldt           CA   Law Enforcement

            Tree down blocking all lanes of Redwood Dr.

&&

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 8:52 PM PSTGale WatchEKA6 hr
Jan 20, 8:52 PM PSTGale WarningEKA26 hr
Jan 21, 9:38 AM PSTRiver Flood WatchEKAMendocino20 hr

Nearby

Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.